Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
196 Doctors are Online

Suffering from digestive issues along with anxiety disorder, acid reflux. Taking Zoloft. What should I do?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2007
Answered : 1649 Questions
Hello. I am a 22-year-old female suffering from digestive issues along with anxiety disorder and physical symptoms of anxiety. I have had issues for about a year and a half and they have changed a lot. It started last spring (2012) with vomiting almost every morning and inability to eat although sometimes the symptoms would almost go away completely for a few days at a time. Then in the fall the nausea was still pretty bad but the morning vomiting had tapered off and stopped around October, but I still had symptoms like gas pains. Before I had only had a bowel movement once every 2-3 days but then I started going every morning and I could not wait, I had to go right then. My stool is normal, almost never diarrhea although I had a bout of non-watery diarrhea recently that lasted about a week.
I started taking Zoloft in early April when my symptoms were really bad (I was having more symptoms like weakness and feeling like my blood sugar was getting low when it wasn't) and it helped a lot within a couple of weeks. In late April and throughout the month of May I felt great, almost back to normal. Then in early XXXXXXX I started having a lot of stomach cramps, nausea, bloating, etc. I have also had a lot of acid reflux symptoms since then but I believe it could be from the Zoloft. Now it is early August and I feel as though the symptoms are getting worse, I have been having widespread abdominal discomfort, bowel cramps, and intense nausea. I increased my Zoloft dose 2 weeks ago but the symptoms are not improving. I have had blood work many times which has all came back perfectly clear, and I had an abdominal ultrasound a year ago. Are the symptoms most likely due to anxiety and IBS or could there be something else going on?
Posted Mon, 26 Aug 2013 in Digestion and Bowels
Answered by Dr. Lohit K 2 hours later
Hi, Thanks for using XXXXXXX

1. All these symptoms with normal investigation report suggest mainly IBS.

2. You may be suffering from constipation dominant IBS with Abdominal discomfort, bowel cramps, nausea and vomiting.

3. So You need to take fiber XXXXXXX food with plenty of water and regular out door exercises.

4. After discussing with your treating doctor you can take osmotic laxative like milk of magnesia to relieve from abdominal discomfort and distension. If spasmodic pain can take antispasmodic like dicyclomine.
Continue with the zoloft.

5. After discussing with your treating doctor you can take Tab. Metoclpramide for vomiting and for increasing bowel transit, for specifically increasing the stomach and intestinal transit you can try out Tegaserod tablet but need to avoid in diarrhaea dominant IBS. With these medication I think you will be relieved of all the symptoms and problem.

6. Zoloft is a drug in SSRI class used in many indications like panic disorder, depression, stress disorder etc. Since you recovered from your symptoms after some days of using this in April, there may be down regulation(decrease in) serotonin receptor. This serotonin levels have a role in IBS. So all your symptoms and the usefulness of the zoloft suggest IBS.
But long term use or increase use of Zoloft causes diarrhoea and nausea and you should not withdraw it suddenly due to discontinuation syndrome.

Hope I answered your question and these measures will help you in relieving from your symptoms. Consult your doctor for further examination and management.

Feel free to ask me if you have any further queries.
Wish you good health. Take care.

Above answer was peer-reviewed by
Follow-up: Suffering from digestive issues along with anxiety disorder, acid reflux. Taking Zoloft. What should I do? 52 minutes later
Thank you for answering. I am not constipated as I have regular bowel movements but I do have cramps that feel somewhat like constipation. Today I have been having a tight feeling that is slightly painful all over my abdomen and radiating a bit to my back. You don't think this is anything serious? Do you believe an endoscopy or colonoscopy is necessary? And will my symptoms possibly improve after adjusting to the new Zoloft dose?
Answered by Dr. Lohit K 1 hour later
Hi XXXXXXX thanks for the follow up question.

Constipation means difficulty in defecation with discomfort, cramps etc. It does not mean only decreased frequency. IBS is divided into constipation or diarrhoea predominant IBS. Your symptoms mostly suggest towards 1st one.

With the symptoms I don't think it is of serious nature.
You can try out the drugs I explained before after discussion from your doctor. If symptom persists even after 3-4 days then get done colonoscopy and USG abdomen and pelvis once to see for any other problem.

Your symptom may improve with the new dosage, but if the receptors have adapted to the current drug, then the improvement will be less, but relatively more improvement can be seen.

Hope I clarified your query. Wish you good health.

Above answer was peer-reviewed by
Follow-up: Suffering from digestive issues along with anxiety disorder, acid reflux. Taking Zoloft. What should I do? 19 hours later
Thank you. I tried eating extra fiber yesterday (some raw vegetables, a banana, some granola) and this morning I woke up with the usual cramping and soreness in my stomach and passed a lot of undigested food in my stool, followed by a small amount of diarrhea.
I have been taking omeprazole for acid reflux symptoms and I am concerned that it may not be allowing me to properly digest food. Is this a possibility?
Answered by Dr. Lohit K 13 hours later
Hi XXXXXXX thank you for the follow up question.

Yes omeprazole can affect digestion as it reduces gastric acid secretion and we don't prefer it for long duration. You can replace it with ranitidine evening dose.
Since digestion problem, you need to get checked for your digestive enzymes and need to take digestive enzyme supplementation after discussing with your doctor and follw same rhythm of activities ( sleep. Food intake and bowel movements) to maintain your rhythm. The discomfort before defecation may be due to the bowel mocements. If more pain then can take buscopan.

Continue taking fiber diet and plenty of water.

Hope I answered your query and wish you faster recovery and good health.

If you are satisfied kindly close the query and rate it.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor